Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS San Diego, CA

July 13, 2021

NWS San Diego, CA issued this special weather statement at Jul 13, 2021, 12:33 PM PDT. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 12:33 PM PDT (19:33 UTC)
Expired
Jul 13, 2021, 1:30 PM PDT
In force
57 min
Issued by
NWS San Diego, CA

The radar

The Santa Ana Mts radar (KSOX), 86 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS86 KSGX 131933
SPSSGX

Special Weather Statement
National Weather Service San Diego CA
1233 PM PDT Tue Jul 13 2021
 
CAZ055-060-132030-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
1233 PM PDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE MOUNTAINS OF SAN BERNARDINO 
COUNTY UNTIL 130 PM PDT...

At 1230 PM PDT, Doppler radar was tracking strong thunderstorms over 
the eastern San Bernardino Mountains.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Localized storms like this one will develop and dissipate rapidly 
during the afternoon, with the greatest threat being strong and 
gusty winds that could produce damage.

Locations impacted include...
Big Bear City, Mount San Gorgonio, Onyx Summit, Forest Falls, eastern
Lucerne Valley, Big Bear Lake, Seven Oaks, Hwy 38 Between Onyx Summit
And Sugarloaf, Baldwin Lake, Hwy 18 Between Baldwin Lake And Lucerne
Valley, Hwy 38 Between Yucaipa And Onyx Summit, Angelus Oaks, Hwy 18
Between Running Springs And Big Bear, western Johnson Valley,
Woodlands, Fawnskin, Heart Bar Campground, Barton Flats Campground
and western Rimrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3404 11692 3418 11700 3436 11703 3441 11675
      3428 11652 3404 11663
TIME...MOT...LOC 1930Z 239DEG 48KT 3420 11671 

$$

MM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 8:19 AM PDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 13, 8:19 AM PDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
819 AM PDT Tue Jul 13 2021

.SYNOPSIS...
High pressure aloft will slowly weaken over Southern California
through Friday as a trough digs south along the West Coast. This
combination will bring cooling inland, gusty west winds through the
desert passes, and maintain the marine layer over coastal and
western valley areas with seasonal temperatures. Moisture aloft will
continue an isolated thunderstorm threat over mainly the San
Bernardino Mountains and deserts this afternoon. The subtropical
ridge is forecast to rebuild again early next week, but farther
north, over the northern Rockies. This could send a deeper Monsoonal
push into Southern California beginning on Sunday. Showers and
thunderstorm chances will be increasing next week if this pattern
remains on track.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Isolated thunderstorms were decreasing this morning over eastern San
Bernardino County, but reforming over coastal Los Angeles and
Ventura Counties. Movement of the showers/t-storms is slowly north
over coastal areas and slowly south far inland. Other than some
patchy clouds over far western Riverside and O.C. Counties, skies
were clear over the forecast area, with some haze noted from a smoke
layer aloft. Our 12Z miramar sounding had a sfc-based inversion,
peaking around 4500 FT MSL at 26.6C. Easterly winds throughout the
column had weakened considerably form the past few days. Modest
instability was observed above 18K FT where RH was maximized. A weak
cap was near 24K FT.

The atmospheric set-up, based on our current sounding, favors a
small chance for isolated thunderstorms over the highest terrain and
on into the high desert once again today. Marine layer clouds were
all offshore this morning, but could make a run back toward the
beaches late this afternoon. A forecast update was issued to clear
much of the thunderstorm threat this morning and bring some clouds
to the beaches later today.

From previous discussion...

After the morning convection, the most likely location for afternoon
convection is over the San Bernardino Mountains and northward along
convergence boundaries across the Lucerne Valley. A slight chance of
showers and thunderstorms will remain near the San Bernardino
Mountains for Wednesday afternoon followed by drying into the
weekend.

Slow cooling will spread inland through Thursday with Thursday
high temperatures around average in the deserts. High temperatures
for the coast and valleys on Thursday will be a few degrees below
average at the coast to 5 to locally 10 degrees below average for
portions of the valleys.

There should be more smoke aloft moving westward across the area
today than on Monday with the greatest values of vertical
integrated smoke across far southern California into northern
Baja. Even with the increase, the sky should still be visible.
That band of greater values will shift southward on Wednesday with
less smoke aloft across southern California on Wednesday, closer to
that of Monday.

&&

.LONG TERM (Friday through Monday)...
The cooling will continue into Friday and the drying into Saturday
with a low pressure system off the West Coast from northern
California northward. For Sunday into next week, high pressure will
become established across the Rockies and interior western states.
The lower and mid level flow across the area will become
southeasterly which will transport some lower and mid level
monsoonal moisture into the area.

The chance for afternoon thunder may return as early as Sunday,
but is more for Monday through much of next week. Ensemble output
for the ECMWF for Big Bear is a little wetter than for the recent
convection with about half of ensemble members having measurable
rainfall each day for much of next week and generally averaging
around one quarter inch per day. Less than 5 to 10 percent of the
members of this uncalibrated guidance have more than one half inch
on any one of those days. Ensemble output for the ECMWF for
Imperial has precipitable water values falling below 1.5 on
Saturday, then rising to 1.8 to 1.9 inches for much of next week
with about a third of ensemble members having values of 2 inches
or more.

There should be some thunder in the mountains most days next week
and the rainfall potential should be greater than recent
convection which has had limited and mostly mid level moisture.
With the increase in moisture, high temperatures for the mountains
and deserts won't change much while the coast and valleys warm to
closer to average for July.

&&

.AVIATION...
131530Z...Coast/Valleys...Periods of low clouds with CIGS 1300-1700
ft MSL will persist near KSNA, KCRQ, and KSAN through about 17Z.
Areas of low clouds will begin to move back into the coastal areas
after 14/00Z with bases 1000-1500 ft MSL and tops to 2000 ft MSL,
locally spreading up to 15 mi inland by Wednesday morning. Otherwise
variable clouds at/above 15,000 ft MSL and unrestricted vis.

Mountains/Deserts...Cu/TCU will develop over the mountain crests and
high deserts with bases near 10,000 ft MSL and tops to 35,000 ft MSL
after 18Z. Slight chance of TSRA over the higher peaks of the San
Bernardino and Riverside County mountains, as well as portions of
the high desert 19-00Z. Outflow winds with sfc gusts to 35 kt
possible VCTY TSRA, especially over the deserts. SHRA/TSRA
dissipating by 14/02Z.

&&

.MARINE...
No hazardous marine conditions are expected through Saturday.

&&

.BEACHES...
A south swell of 2-3 ft at 15-18 seconds moving into the coastal
waters today and peaking on Wednesday will generate elevated surf of
3-5 ft with sets to 6 ft in Orange County. Hazardous swimming
conditions are expected due to a high risk of rip and longshore
currents.

&&

.FIRE WEATHER...
Isolated thunderstorms are possible again this afternoon and
Wednesday afternoon, mainly near the San Bernardino mountains with
dry lightning strikes and gusty, erratic downdraft winds. Drying is
then expected through Saturday with a greater influx of monsoonal
moisture for Sunday through much of next week.

Stronger westerly winds 25-35 MPH with gusts 40-50 MPH are possible
again Wednesday and Thursday afternoons and evenings through and
below thew desert passes.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...10/17
AVIATION/MARINE/BEACHES...Moreland

In the hours before

Special weather statement, Jul 13, 11:52 AM PDT, 41 minutes before
Special Weather Statement
National Weather Service San Diego CA
1152 AM PDT Tue Jul 13 2021

CAZ055-060-131945-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
1152 AM PDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO COUNTY UNTIL 1245
PM PDT...

At 1150 AM PDT, Doppler radar was tracking a strong thunderstorm
near Big Bear City, and nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Localized storms like this one will develop and dissipate rapidly
during the afternoon, with the greatest threat being strong and
gusty winds that could produce damage.

Locations impacted include...
Big Bear City, eastern Lucerne Valley, Big Bear Lake, Johnson Valley,
Hwy 38 Between Onyx Summit And Sugarloaf, Hwy 18 Between Baldwin Lake
And Lucerne Valley, Baldwin Lake, Woodlands and Fawnskin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3456 11646 3453 11646 3453 11642 3447 11642
      3436 11650 3420 11676 3419 11682 3427 11697
      3456 11679 3457 11654
TIME...MOT...LOC 1850Z 240DEG 49KT 3434 11672

MM
Special weather statement, Jul 13, 12:33 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
1233 PM PDT Tue Jul 13 2021

CAZ055-060-132030-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
1233 PM PDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE MOUNTAINS OF SAN BERNARDINO
COUNTY UNTIL 130 PM PDT...

At 1230 PM PDT, Doppler radar was tracking strong thunderstorms over
the eastern San Bernardino Mountains.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Localized storms like this one will develop and dissipate rapidly
during the afternoon, with the greatest threat being strong and
gusty winds that could produce damage.

Locations impacted include...
Big Bear City, Mount San Gorgonio, Onyx Summit, Forest Falls, eastern
Lucerne Valley, Big Bear Lake, Seven Oaks, Hwy 38 Between Onyx Summit
And Sugarloaf, Baldwin Lake, Hwy 18 Between Baldwin Lake And Lucerne
Valley, Hwy 38 Between Yucaipa And Onyx Summit, Angelus Oaks, Hwy 18
Between Running Springs And Big Bear, western Johnson Valley,
Woodlands, Fawnskin, Heart Bar Campground, Barton Flats Campground
and western Rimrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3404 11692 3418 11700 3436 11703 3441 11675
      3428 11652 3404 11663
TIME...MOT...LOC 1930Z 239DEG 48KT 3420 11671

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:52 AM PDTSpecial Weather StatementSGX53 min

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.